Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS Buffalo, NY

November 9, 2005Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Nov 9, 2005, 10:42 AM EST for Erie County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2005, 10:42 AM EST (15:42 UTC)
Expired
Nov 9, 2005, 11:30 AM EST
In force
48 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Erie County, NY

The radar

The Buffalo radar (KBUF), 35 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 091542
SVRBUF
NYC029-091630-
/O.NEW.KBUF.SV.W.0090.051109T1542Z-051109T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1042 AM EST WED NOV 9 2005

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN WESTERN NEW YORK

* UNTIL 1130 AM EST

* AT 1035 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF LAKE ERIE
  BEACH...OR ABOUT 11 MILES NORTH OF DUNKIRK...AND WAS MOVING EAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STURGEON POINT BY 1050 AM EST...
  DERBY BY 1055 AM EST...
  ATHOL SPRINGS BY 1100 AM EST...
  HAMBURG BY 1105 AM EST...
  ORCHARD PARK BY 1110 AM EST...
  EAST AURORA BY 1115 AM EST...
  WALES CENTER BY 1120 AM EST...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

LAT...LON 4273 7944 4255 7938 4269 7846 4294 7848

$$

ZAFF
2 follow-up statements
000 
WWUS51 KBUF 091614
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1111 AM EST WED NOV 9 2005

NYC029-091630-
/O.CON.KBUF.SV.W.0090.000000T0000Z-051109T1630Z/
ERIE NY-
1111 AM EST WED NOV 9 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EST
FOR ERIE COUNTY...

AT 1107 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTH BOSTON...MOVING 
EAST AT 50 MPH.  IN ADDITION TO WINDS...HEAVY DOWNPOURS CAN BE 
EXPECTED.  A URBAN AND SMALL STREAM FLOOD ADVISORY WILL BE ISSUED 
SHORTLY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST AURORA BY 1120 AM EST...
  WALES CENTER BY 1125 AM EST...

LAT...LON 4273 7944 4255 7938 4257 7893 4269 7846
      4294 7848

$$

ZAFF
000 
WWUS51 KBUF 091633
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1132 AM EST WED NOV 9 2005

NYC029-091642-
/O.EXP.KBUF.SV.W.0090.000000T0000Z-051109T1630Z/
ERIE NY-
1132 AM EST WED NOV 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY EXPIRES AT 1130 AM
EST...

AT 1132 AM EST NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM.  ADDITIONAL STRONG 
THUNDERSTORMS WILL BE MOVING THROUGH THE AREA THIS AFTERNOON.  A 
SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY.

LAT...LON 4273 7944 4255 7938 4257 7893 4269 7846
      4294 7848

$$

ZAFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:45 AM EST, 57 minutes earlier.

Area forecast discussion, Nov 9, 9:45 AM EST, 57 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
945 AM EST WED NOV 9 2005

.SYNOPSIS...

MUCH ADVERTISED NOVEMBER STORM TO AFFECT OUR REGION TODAY WITH
SHOWERS...A FEW TSTORMS...MARGINAL WIND EVENT AND EVEN SMALL CHANCE
OF SEVERE WX THIS AFTERNOON. THEN WINDY AND COLDER AIRMASS SWEEPS IN
FOR OUR FIRST MODEST TASTE OF LAKE EFFECT FOR THURS INTO EARLY
FRIDAY. RAPID MODERATION TO ABOVE NORMAL TEMPS AGAIN FOR WEEKEND.

&&

.MORNING UPDATE

LINE OF CONVECTION MOVING RAPDILY EAST ACORS SLAKE ERIE AT THIS TIME
WILL SWEEP THROUGH WNY MID MORNING TO EARLY AFTERNOON.  VERY STRONG
WIND FIELD ALOFT COULD BE TAPPED BY SOME OF THE MORE VIGOROUS CELLS
AND FOR THAT REASON HAVE ALREADY ISSUED MARINE WARNINGS FOR LAKE
ERIE. WILL MONITOR SITUATION ON RADAR CLOSELY TO EVALUATE POTENTIAL
FOR DAMAGING WINDS FROM THESE STORMS AS THEY MOVE INLAND.

OTHERWISE...WILL MAKE MINOR CHANGES TO ZONES TO REMOVE MORNING
WORDING.  THE REST OF THE EARLY MORNING DISCUSSION IS BELOW.

.SHORT TERM (TODAY THROUGH SATURDAY)...

WINDS ALOFT INCREASE THROUGH THE DAY...WITH JET MAX OF ABOUT 60 KTS
AT 2K FEET ON BUFKIT AROUND 16Z AT BUF AND 20Z AT ART. WILL ANY OF
THIS MIX DOWN? ITS DOUBTFUL AT FIRST...BUT THERE IS A SLIGHT CHC
WHEN WE GET INTO WARM SECTOR RIGHT AROUND NOON OR JUST AFTER IN WEST
AND LATER ON E OF LK ONTARIO. WILL THEREFORE MAINTAIN WIND ADVISORY
AS IS FOR HIGHER ELEVS OF SRN TIER AND BRISTOL HILLS AND LAKE ERIE
SHORE FOR DOWNSLOPE...AND E LK ONT REGION FOR SSE FUNNELING IN BLACK
RIVER VALLEY LATER.

AS FOR THIS WARM SECTOR...IT APPEARS WE WILL BREAK INTO IT...AT
LEAST IN WEST. LOW LEVEL FLOW TURNS SSW IN EARLY AFTERNOON AND
TEMPS SHOULD SOAR...BRIEFLY. WILL UP THEM TO MID 60S ANYWAY BUT
COULD EVEN GO HIGHER. TOUGH CALL OVER NORTH COUNTRY AS COLD FRONT
MAY CATCH UP AND OCCLUDE BEFORE WARM AIR CAN GET IN...BUT THATS AT
SFC...COULD WARM AT HIGHER ELEVS. WITH THIS IN MIND...WE HAVE SOME
THREAT FOR SEVERE WX WITH APPROACH OF COLD FRONT LATER IN DAY WHEN
WE DESTABILIZE A BIT IN WARM SECTOR AND WILL NEED TO KEEP AN EYE ON
THAT. WILL THEREFORE ADD TSTORMS TO FORECAST EVEN IN EAST.

COLD FRONT EXPECTED TO SWING PAST BUF AROUND 22Z AND REACH ART BY
02-3Z. EXPECT WINDS TO VEER TO WEST AND BE BRISK..BUT LATEST
GUIDANCE SUGGESTS WINDS NEAR OR JUST BELOW ADVISORY CRITERIA IN
25-30 RANGE WITH GUSTS PERHAPS 35-40. WILL HOLD OFF ON ANY HEADLINES
FOR THAT FOR NOW...AS WE ALREADY HAVE WIND ADVISORIES UP FOR TODAY
IN SOME AREAS AND WE ALSO HAVE A SEVERE WX THREAT THIS AFTERNOON.
DAY SHIFT CAN DECIDE ON ANY POST FRONTAL FLAGS THIS EVENING
DEPENDING ON WHAT HAPPENS TODAY.

THEN...WE DEAL WITH DEEPENING COLD AIR AND SOME WRAPAROUND MOISTURE
WHICH WILL EVOLVE INTO SOME LAKE EFFECT. WE GET SEMI DRY SLOTTED
MOST OF TONIGHT WITH ONLY LOW CHC POPS FOR SHOWERS...BUT SECONDARY
TROF DROPS ACROSS REGION NEAR OR JUST AFTER DAYBREAK THURS WITH
PERHAPS A MORE GENERAL SHOWER THREAT. WILL LEAVE POPS AT CHC TONIGHT
AND KEEP IT LIQUID OVERNIGHT AS 850S DROP ONLY TO -5 OR SO BY 12Z
WEST.

COLD AIR DEEPENS THURS AND THURS NT...WITH 850S EVENTUALLY LOWERING
TO -8C WEST AND -10C EAST BY FRI MORNING. THIS WOULD BE COLD ENOUGH
FOR SNOW...BUT OVERALL AIRMASS GRADUALLY DRIES OUT...ESP IN WEST.
ALSO WITH WARM LAKES MAY SEE SOME RAIN NEAR LAKESHORES FROM WAYNE TO
OSW COUNTIES. WILL GO WITH LOW CHC POPS FOR RAIN/SNOW SHOWERS THURS
AND SNOW SHOWERS THURS NT OVERALL...BUT HAVE LIKELY POPS IN SNOWBELT
AREAS ON 290 FLOW...COULD EVEN SEE SOME MINOR ACCUMS TUG HILL AND
OSW COUNTY THURS NT AND MAYBE EVEN A LITTLE ON CHAUT RIDGE THURS
EVENING.

RIDGE BUILDS EASTWARD RAPIDLY FRIDAY...WILL STILL HOLD CHC POPS SE
OF LK ONTARIO IN AM...OTHERWISE IMPROVEMENT TO MOSTLY SUNNY WEST.
STILL CHILLY. WARM ADVECTION STARTS UP IN EARNEST FRI NT BUT WE
SHOULD SEE A LARGE TEMP RANGE. MILDER WX FOR SATURDAY AS 850S RISE
TO 5-6C WHICH WILL EASILY SUPPORT L-M 50S.

&&

.LONG TERM (SATURDAY NIGHT THROUGH TUESDAY)...

NO CHANGES MADE HERE. WARMER SUNDAY WITH NEXT COLD FRONT LATE
SUNDAY/SUN NT WITH SHOWER THREAT. IMPROVING CONDITIONS WITH SEASONAL
TEMPERATURES CAN BE EXPECTED MONDAY AND TUESDAY.

&&

.AVIATION...

A LOW LEVEL JET WILL CREATE LOW LEVEL WIND SHEAR PROBLEMS FROM 14Z
TO 20Z AT WATERTOWN. CIGS AND VSBYS WILL OCCASIONALLY DROP TO LIFR
ACROSS THE REGION TODAY IN SHOWERS AND THUNDERSTORMS. WINDS WILL
INCREASE WITH GUSTS AS HIGH AS 35 KNOTS AT THE TAF SITES WITH HIGHER
GUSTS ACROSS HIGHER ELEVATIONS OF THE SOUTHERN TIER. THERE WILL BE
MODERATE TO SEVERE TURBULENCE IN LOW LEVELS DURING THE DAY AND THERE
IS A SLIGHT RISK OF SVR TSTMS DURG THE AFTN.

&&

.MARINE...
A TIGHTENING PRESSURE GRADIENT WILL INCREASE WINDS TO SMALL CRAFT
ADVISORY RANGE THIS AFTERNOON. AFTER A COLD FRONT PASSES LATE THIS
AFTERNOON OVER LAKE ERIE AND DURING THE EVENING OVER LAKE ONTARIO
WINDS ARE EPXECTED TO INCREASE TO GALE FORCE LATER TONIGHT INTO
THURSDAY MORNING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY NYZ019                 9AM-6PM
WIND ADVISORY NYZ012>014-020-021-085 9AM-6PM ABOVE 1500 FEET
WIND ADVISORY NYZ007-008            NOON-9PM
.MARINE...SMALL CRAFT ADVISORY TODAY NEARSHORES OF LAKE ERIE AND THE
          UPPER NIAGARA RIVER AND THE NEARSHORES OF LAKE ONTARIO
          THROUGH THIS EVENING.
          GALE WARNING LATE TONIGHT THROUGH THURSDAY MORNING LAKE
          ONTARIO AND THE NEARSHORES OF LAKE ERIE.

SYNOPSIS/SHORT TERM...NIZIOL
LONG TERM...SFM/APB
AVIATION/MARINE...NIZIOL
Hazardous weather outlook, Nov 9, 5:07 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
507 AM EST WED NOV 9 2005

NYZ001>008-010>014-019>021-085-101015-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
507 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

DEEP LOW PRESSURE WILL MOVE ACROSS THE UPPER LAKES TODAY AND THEN
ON TO QUEBEC TONIGHT. ITS ASSOCIATED WARM FRONT WILL MOVE ACROSS
THE REGION THIS MORNING AND MIDDAY WITH RAIN AND A FEW EMBEDDED
THUNDERSTORMS...THEN THE TRAILING COLD FRONT WILL CROSS WITH RISK
OF SEVERE WEATHER LATE THIS AFTERNOON AND EARLY EVENING. STRONG
WINDS ARE POSSIBLE...WITH GUSTS OVER 45 MPH ACROSS HIGHER
ELEVATIONS OF THE SOUTHERN TIER AND NEAR THE LAKE ERIE SHORE SOUTH
OF BUFFALO AS WELL AS EAST OF LAKE ONTARIO LATER IN THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-101015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
507 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT LATER TONIGHT OVER OPEN WATERS OF LAKE
ONTARIO AND NEARSHORES OF LAKE ERIE. SMALL CRAFTS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALES WILL LINGER INTO THURSDAY...OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

SFM

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 9:17 AM ESTSpecial Marine WarningBUF28 min
Nov 9, 10:06 AM ESTSpecial Marine WarningBUF24 min
Nov 9, 11:57 AM ESTSevere Thunderstorm WarningBUFChautauqua48 min
Nov 9, 12:29 PM ESTSpecial Marine WarningBUF61 min
Nov 9, 12:55 PM ESTSevere Thunderstorm WarningBUFCattaraugus50 min
Nov 9, 12:55 PM ESTSevere Thunderstorm WarningBUFChautauqua, Erie65 min
Nov 9, 1:40 PM ESTSpecial Marine WarningBUF35 min
Nov 9, 2:08 PM ESTSpecial Marine WarningBUF52 min
Nov 9, 2:48 PM ESTSpecial Marine WarningBUF42 min
Nov 9, 2:53 PM ESTSevere Thunderstorm WarningBUFGenesee, Monroe37 min
Nov 9, 4:15 PM ESTSpecial Marine WarningBUF30 min
Nov 9, 4:22 PM ESTWind AdvisoryBUFErie, Genesee, Monroe, Niagara, Orleans14 hr
Nov 9, 4:23 PM ESTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie52 min
Nov 9, 4:23 PM ESTSevere Thunderstorm WarningBUFNiagara52 min
Nov 9, 4:28 PM ESTSpecial Marine WarningBUF62 min
Nov 9, 4:57 PM ESTTornado WarningBUFCattaraugus48 min
Nov 9, 5:30 PM ESTSevere Thunderstorm WarningBUFLewis45 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.